Skip Navigation

Gabapentin

Hi, I'm Dana Simons

I am a Stem Cell patient who was put on many pain medication while in the hospital for my transplant. The pain was in my lower back and was uncontrolled pain. I was given many drugs, one of them was Gabapentin 2400 mg. All was fine until with the guidance of my Pain Doctor I began to reduce the dose to zero. Almost immediately I lost my appetite, was unable to sleep. I called my Stem Cell Doctor who told me to go to the ER. They all kinds of blood work which was all great. My husband brought up the possibility it might be the reduction of the Gabapentin, and 2 ER doctors said No, they had never seen it happen. They put in the hospital gave me anti nausea meds but I just couldn’t eat. Came home on a Saturday afternoon, and things continued to get worse. My anxiety and agitation was insane. I was a Junkie, willing to take anything or do anything to alleviate my pain. Next morning my husband gave me 300 mg of Gabapentin and within 2 hours I was hungry and myself again. I share this story because VERY FEW people have a problem getting off this drug, but there are a few who have great difficulty. My Pain Doctor has been in this field for 33 years and I was his first patient to have problem.

  • Post #1
  • Mon Sep 10, 2018
Hi, I'm Jilly

Thanks for sharing this important information.
I too am on gabapentin. Been on it for about three years. Had mastectomy following with chemo then radiation. The radiation left me with 2 nd and 3rd degree burns on most of my left chest area. I was in so much pain but because I am allergic to all codeine based pain medications i was left with nothing. Then heard about gabapentin and it just about saved my life. Help so much with the nerve and muscle pain.I don’t think I will ever stop taking it because of the damage radiation did.
I pray everything goes well with you.

  • Post #2
  • Tue Sep 11, 2018
Hi, I'm CYNTHIA S.

For me gabapentin was a nightmare. I was prescribed it for lung cancer surgery. I couldn’t focus my mind, threw up constantly, bleery-eyed, headaches (which I never get), had the shakes, dizzy, on and on. But I wonder too if it was all the drugs pumped into me in such a short time that caused much of this. I don’t do well with drugs. Anyway I stopped gabapentin after about 5 days post-op and just took the pain. Same as oxycodone. Stopped it a few days out of hospital—took the pain.

  • Post #3
  • Wed Sep 12, 2018
Hi, I'm June

I have been on gabapentin for many years, mainly for fibromyalgia, and now additionally for neuropathy from chemo. It does not bother me to go up and down in dosage, but everyone is different. I hope your pain is relieved now. Any surgery at all will alter your blood and body chemistry. Best wishes for a good recovery.

  • Post #4
  • Wed Sep 12, 2018
Hi, I'm Cozy

Has anyone used the CBD drops for control of neuropathy pain?
My cancer center has it available in their shop with other cancer hats clothing. etc.
My nurse practitioner recommended trying to see if it would help my severe right leg pain.
I’m already taking 2400 of Gabapentin and muscle relaxer and Cymbalta
I went ahead and purchased the 500mg dose .
Not cheap. 79.00 for one small bottle.
You use 5 drops twice a day.
You can increase weekly for 5 weeks to control pain.
There is a 750mg bottle too.
I have been on it for 3 days and actually have noticed a decrease in pain to the leg. Still have pain in foot.
Problem is you can use the drops for nausea, sleep and pain.
More tired as I use it though.
Just wondering if anyone else with neuropathy has tried it.

  • Post #5
  • Thu Sep 13, 2018
I'm bcbcbc55, and I'm a survivor of Stage 3 Melanoma

I have been taking 900 mg of gabapentin for year and a half after side effects of Yervoy (ipilimumab) treatments for stage 3 melanoma put me in hospital. Peripheral neuropathy among other side effects, stopped treatment.
I have not increased or decreased dosages of gaba before but had lots of problems reducing steroid, prednisone and my doctor did not warn me about possible issues, he just said lower amount by 5mg weekly. I soon found out lots of patients have side effects and problems doing this
Possibly reducing Gaba is similar. I would have to increase dose of steroid until side effects let up then try to slowly reduce again. Doctor said nothing about this possibility

  • Post #6
  • Fri Sep 14, 2018
I'm bcbcbc55, and I'm a survivor of Stage 3 Melanoma

Good luck to you and thanks for information bc

  • Post #7
  • Fri Sep 14, 2018
Hi, I'm Sherpear

“Well” wishes to you all. Thanks for the info.

  • Post #8
  • Sun Sep 16, 2018
Hi, I'm Kelly

Has anyone taking gabapentin had any problem with it making you really moody?

  • Post #9
  • Tue Sep 18, 2018
Hi, I'm CAROL C.

I have been on Gabapentin since my May back surgery, about 900 mg. It did make me feel a little depressed and teary. I’m on 600mg now & am not so bothered with side effects although can tear up easily. It’s helping my shingles.

  • Post #10
  • Fri Sep 21, 2018

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion